California, 2011

Cold in California, May 17 to 19, 2011

May 17 to 19, 2011 · NWS SGX · 1 event in 1 county or zone

A low pressure trough and associated front moved through southern California each morning of the 17th and 18th. Rainfall was fairly significant for these systems, bringing around a half inch of rain to areas west of the mountains and up to an inch on some coastal slopes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A low pressure trough and associated front moved through southern California each morning of the 17th and 18th. Rainfall was fairly significant for these systems, bringing around a half inch of rain to areas west of the mountains and up to an inch on some coastal slopes. Light snow even fell at the highest mountain elevations above 5000 feet. Strong onshore flow with gusty winds also accompanied these storms, however there were only a few gusts that reached advisory criteria in the mid-50s MPH, and no damage was reported. With the frontal passages, however, came record low max and min temperatures for numerous Southern California stations, such as Oceanside, Palomar Mountain and El Cajon. A few single day precipitation records were also set.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 17, 2:00 AM PST, 4 hours earlier.

Area forecast discussion, May 17, 2:00 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT TUE MAY 17 2011

.SYNOPSIS...
THROUGH WEDNESDAY EVENING...A TROUGH OF LOW PRESSURE ALONG THE WEST
COAST WILL BRING PERIODS OF RAIN WITH SNOW IN THE MOUNTAINS...AND
STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS AT TIMES. IT WILL
BECOME FAIR AND A LITTLE WARMER BY FRIDAY UNDER HIGH PRESSURE.
COOLER WEATHER WITH ANOTHER CHANCE OF SHOWERS IS EXPECTED NEXT
WEEKEND FROM ANOTHER LOW PRESSURE SYSTEM.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE FIRST IN A PAIR OF TROUGHS OF LOW PRESSURE TO MOVE INLAND
THROUGH CALIFORNIA WILL BRING A ROUND OF LIGHT TO LOCALLY MODERATE
PRECIPITATION INTO THIS AFTERNOON. IT WILL ALSO BRING STRONG GUSTY
WINDS FOR THE MOUNTAINS AND DESERTS INTO THIS EVENING.

THE SECOND TROUGH OF LOW PRESSURE IS RIGHT BEHIND THE FIRST AND IS
EXPECTED TO BRING ANOTHER ROUND OF LIGHT TO LOCALLY MODERATE
PRECIPITATION TONIGHT INTO WEDNESDAY. AMOUNTS ARE EXPECTED TO BE A
LITTLE GREATER WITH THIS SECOND SYSTEM THAN THE FIRST. TOTAL
RAINFALL THROUGH WEDNESDAY COULD RANGE FROM ONE QUARTER TO ONE HALF
INCH NEAR THE COAST TO 0.75 TO 1.5 INCHES ON THE COASTAL MOUNTAINS
SLOPES WITH MOSTLY ONE TENTH INCH OR LESS IN THE DESERTS. SNOW
LEVELS WILL LOWER TO 5000 TO 5500 FEET. WINDS FOR WEDNESDAY THROUGH
EARLY WEDNESDAY EVENING COULD BE STRONGER AND MORE WIDESPREAD THAN
FOR THOSE WINDS THROUGH THIS EVENING.

FOR THURSDAY AND FRIDAY...FAIR AND WARMER UNDER HIGH PRESSURE.

FOR SATURDAY THROUGH MONDAY...MODELS ARE IN BETTER AGREEMENT WITH
ANOTHER TROUGH OF LOW PRESSURE TO MOVE THROUGH THE SOUTHWEST STATES.
THIS WILL BRING COOLING...ESPECIALLY SUNDAY...WITH CHANCES FOR
MAINLY LIGHT PRECIPITATION. MOISTURE APPEARS MORE LIMITED THAN FOR
THE PRECIPITATION THE MID PART OF THIS WEEK.

&&

.AVIATION...
170900Z...MULTIPLE CLOUD LAYERS BETWEEN 2500 FT AND 20K FT WILL
CONTINUE THROUGH THE DAY AS A COLD FRONT MOVES THROUGH SOUTHERN
CALIFORNIA. SHOWERS CURRENTLY MOVING INTO ORANGE COUNTY WILL SPREAD
SOUTH AND EAST THROUGH THE EARLY MORNING...TAPERING OFF FROM THE
NORTH IN THE EARLY AFTERNOON. MVFR CIGS/VSBY WILL DEVELOP IN SHOWERS
WITH LOCAL IFR CIGS/VSBY IN HEAVIER SHOWERS. HIGHER TERRAIN WILL BE
OBSCURED AT TIMES. SHOWERS WILL INCREASE AGAIN LATE TONIGHT THROUGH
WEDNESDAY MORNING A SECOND COLD FRONT MOVES THROUGH.

SOUTHWEST TO WEST WINDS WILL INCREASE LATE THIS MORNING IN THE MTNS
AND DESERTS WITH LOCAL GUSTS 30-40 KTS AND ASSOCIATED UDDFS AND
LLWS.

&&

.MARINE...
GUSTY W TO NW WINDS BEHIND A COLD FRONT ARE EXPECTED WEDNESDAY
MORNING THROUGH LATE WEDNESDAY EVENING. WIND GUSTS TO 30 KTS ARE
POSSIBLE...MAINLY IN THE OUTER COASTAL WATERS.

A MODERATE SIZE LONG PERIOD SOUTH SWELL WILL BEGIN TO MOVE INTO THE
COASTAL WATERS ON WEDNESDAY. HIGH SURF WILL DEVELOP ON THE SOUTH
FACING BEACHES LATE WEDNESDAY...CONTINUING THROUGH FRIDAY. SURF 6 TO
8 FEET WITH LOCAL SETS TO 10 FEET IS POSSIBLE ALONG EXPOSED SOUTH
FACING BEACHES THURSDAY AND FRIDAY. THE HIGH SURF WILL ALSO GENERATE
STRONG AND DANGEROUS RIP CURRENTS. ABOVE NORMAL SURF WILL CONTINUE
INTO SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM NOON TODAY TO 10 PM PDT THIS EVENING FOR THE
     COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 10 PM PDT THIS EVENING
     FOR THE APPLE AND LUCERNE VALLEYS...SAN BERNARDINO COUNTY
     MOUNTAINS.

PZ...NONE.

&&

PUBLIC...MARTIN
AVIATION/MARINE...SS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 17, 3:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT TUE MAY 17 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-PZZ755-181300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WEATHER SYSTEM MOVING INLAND THROUGH CALIFORNIA WILL BRING STRONG
GUSTY WINDS TO THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. IT
WILL ALSO BRING LIGHT TO LOCALLY MODERATE PRECIPITATION INTO THIS
AFTERNOON. A SECOND WEATHER SYSTEM WILL BRING MORE LIGHT TO LOCALLY
MODERATE PRECIPITATION TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...A SECOND WEATHER SYSTEM MOVING INLAND THROUGH
CALIFORNIA WILL BRING STRONG GUSTY WINDS AND LIGHT TO LOCALLY
MODERATE PRECIPITATION WITH A SNOW LEVEL NEAR 5000 TO 5500 FEET.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MARTIN

In the hours before

Special weather statement, May 17, 3:28 AM PST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
428 AM PDT TUE MAY 17 2011

CAZ042-043-048-050-055>058-060>062-181330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
428 AM PDT TUE MAY 17 2011

...COOL...UNSETTLED WEATHER THROUGH WEDNESDAY...

A PAIR OF LATE SEASON WEATHER SYSTEMS WILL MOVE INLAND THROUGH
CALIFORNIA THROUGH WEDNESDAY BRINGING PERIODS OF LIGHT TO
LOCALLY MODERATE SHOWERS AND GUSTY SOUTHWEST TO WEST WINDS AT
TIMES...STRONGEST IN THE MOUNTAINS AND DESERTS.

THE FIRST WEATHER SYSTEM WILL BRING LIGHT TO LOCALLY MODERATE
SHOWERS INTO THIS AFTERNOON...MAINLY ALONG AND WEST OF THE
MOUNTAINS. RAINFALL AMOUNTS WILL RANGE FROM AROUND A TENTH TO
LOCALLY ONE QUARTER INCH NEAR THE COAST TO AROUND ONE QUARTER TO
LOCALLY ONE HALF INCH ON THE COASTAL MOUNTAIN SLOPES. THE SNOW LEVEL
WILL BE NEAR 5000 TO 5500 FEET WITH A FEW INCHES OF SNOWFALL
POSSIBLE...MAINLY ABOVE 6000 FEET. IN THE MOUNTAINS AND
DESERTS...STRONG GUSTY SOUTHWEST TO WEST WINDS ARE EXPECTED INTO
THIS EVENING.

THE SECOND SYSTEM WILL ARRIVE TONIGHT AND CONTINUE INTO WEDNESDAY.
RAINFALL FROM THIS SECOND SYSTEM COULD RANGE FROM AROUND ONE QUARTER
INCH AT THE COAST TO ONE HALF TO LOCALLY ONE INCH ON THE COASTAL
MOUNTAIN SLOPES. TOTAL RAINFALL AMOUNTS THROUGH WEDNESDAY ARE
EXPECTED TO RANGE FROM ONE QUARTER TO LOCALLY ONE HALF INCH AT THE
COAST TO 0.75 TO 1.5 INCHES IN THE MOUNTAINS WITH MOSTLY ONE TENTH
INCH OR LESS IN THE DESERTS. SNOW LEVELS WILL REMAIN NEAR 5000 TO
5500 FEET WITH A FEW INCHES OF SNOWFALL POSSIBLE ABOVE 6000 FEET
AND SEVERAL INCHES POSSIBLE ON THE HIGHER PEAKS. STRONG GUSTY
SOUTHWEST TO WEST WINDS FOR WEDNESDAY THROUGH EARLY WEDNESDAY
EVENING ARE EXPECTED TO BE STRONGER AND MORE WIDESPREAD THAN FOR
TODAY.

TEMPERATURES WILL BE QUITE COOL FOR MAY...WITH HIGH TEMPERATURES
THROUGH WEDNESDAY 5 TO 10 DEGREES BELOW AVERAGE NEAR THE COAST AND
20 TO 25 DEGREES BELOW AVERAGE FOR INLAND AREAS.

THIS HAS SOME SIMILARITY TO A WEATHER SYSTEM THAT BROUGHT ABOUT
ONE THIRD INCH OF RAINFALL TO LINDBERGH FIELD ON MAY 23RD AND
24TH 2008. THE STRONGEST STORM TO IMPACT SOUTHERN CALIFORNIA IN
MAY IN RECENT YEARS WAS ON MAY 22ND 2006 WHEN MORE THAN THREE
QUARTERS OF AN INCH OF RAINFALL WAS RECEIVED AT LINDBERGH FIELD.

STAY TUNED TO NOAA WEATHER RADIO...THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/SANDIEGO...OR LOCAL MEDIA FOR UPDATES.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Coachella Valley

When
May 17, 6:00 AM PST to May 19, 10:00 PM PST
Where
Coachella Valley forecast zone
Reported by
Official NWS Observations
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

On each of the 17th and 18th, numerous record low temperatures (both max and min) were set in the Coachella Valley. Palm Springs and Thermal both broke records on May 18, previously set in 1994 with high temperatures of 76 and 77 respectively. The longest record broken was for Indio on the 18th with a high temperature of 74 breaking the previous record of 77 set back in 1948. The temperatures seen in this area during these few days were also about 25-20 degrees below normal for that time of year.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317955.